DEAR DR. DONOHUE: A commercial I saw on TV had a grandparent and grandchild talking about peripheral artery disease. It got me wondering if I have it. I got the idea that many older people do. I am 78. What are its signs? — K.M.
ANSWER: Peripheral artery disease, PAD, also goes by the name peripheral vascular disease. It is a common condition in older people, but not every senior citizen has it. Close to 15 percent of those over 70 do.
Here “peripheral” refers to the legs. “Artery disease” is artery clogging, the same process that goes on in heart arteries and culminates in a heart attack. High blood cholesterol, blood fats, blood protein and platelets aggregate on an artery wall, and as the buildup grows, it blocks circulation to the tissues fed by that artery.
Blood doesn’t reach leg muscles in a sufficient amount to support those muscles when they’re active. The common sign of PAD is calf pain while walking. The pain leaves when the person stops walking. Many people with PAD can tell, almost to the inch, when the pain will begin. The pain indicates leg muscles aren’t getting enough blood.
A simple office test to detect PAD is to compare blood pressure taken at the ankles with blood pressure taken in the arms. The two readings should be close. With PAD, the ankle blood pressure is lower than arm pressure due to the obstruction to blood flow.
Management of PAD is similar to management of clogged heart arteries. Blood cholesterol has to be lowered, blood pressure normalized and blood sugar controlled. Weight reduction, if indicated, is important, as is daily exercise, — even though pain occurs during walking — has to become routine. Cigarette smoking, of course, is out of the question.
If the doctor does confirm a diagnosis of PAD, prescription medicines help blood get around artery blockages.
Aspirin, Plavix and Pletal are examples of such medicines. When the obstruction is sizable, then leg arteries can undergo the same kinds of treatments as heart arteries — bypass surgery or stents.
The booklet on peripheral artery disease discusses this topic in detail and its treatment. Readers can order a copy by writing: Dr. Donohue — No. 109W, Box 536475, Orlando, FL 32853- 6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Canada with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. DONOHUE: How soon after taking medicine is it OK to drink alcohol? I say an hour is enough time. My wife thinks it should be four hours. Who is right? — B.N.
ANSWER: First you should make sure your medicine is compatible with alcohol. Some medicines aren’t. In that case, you shouldn’t drink alcohol at all while taking the medicine.
It takes the stomach about four hours to empty its contents. Medication, however, doesn’t stay in the stomach for that long.
If your medicine is compatible with alcohol use, the answer is a compromise: You should be safe if you wait about two hours after taking it.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.
©2008 North America Synd.